May 13th, 2011
Simultaneous TIA and ACS After Aspirin Cessation for Palpebral Surgery
A 77-year-old man with metformin-treated type 2 diabetes, high blood pressure, moderate renal insufficiency, stable angina, and a history of phlebitis stopped taking aspirin in preparation for palpebral surgery. A day after the surgery, he presented to the ER with two transient ischemic attacks (TIAs) affecting the left arm.
The patient complained to the examining neurologist of epigastric discomfort. An electrocardiogram showed new abnormalities, and the man was diagnosed with ST-segment elevation acute coronary syndrome (ACS). A head CT was negative for acute thrombosis or bleed. Given the man’s recent surgery, coronary angiography was postponed for 48 hours. Aspirin was given along with other usual medical therapy.
Two days later, a few minutes before the scheduled angiogram, the patient developed a serious nosebleed and the angiogram was canceled. After another two days, the angiogram was finally performed, 300-mg clopidogrel was given, and a drug-eluting stent was placed in the left-anterior descending artery using a right femoral artery approach. A few minutes after the patient left the cath lab, the nosebleed recurred. No transfusion was necessary.
The day after the angiogram, an asymptomatic left femoral vein thrombus was detected on systematic vein Doppler imaging. This 88-kg man with a serum creatinine level of 2.5 mg/dL was discharged 3 days later on fondaparinux (5 mg/day), aspirin, and clopidogrel.
Another 10 days later, while at his country house, the patient experienced another nosebleed and was driven to the closest hospital. The attending physician decided to stop fondaparinux and start warfarin; aspirin and clopidogrel were continued. Phlebitis, again confirmed, was healing well.
1. Was the initial delay in performing the angiogram warranted?
2. Was it appropriate to implant a drug-eluting stent?
3. Was the choice of fondaparinux a good one, would low-molecular-weight heparin have been a better choice, or would warfarin have been preferable from the start?
James Fang, MD
This complicated case represents what clinicians are increasingly encountering in practice: a patient with concomitant bleeding and thrombosis. The general approach is to consider the most life-threatening issue first and to recognize that other medical treatments for acute ischemic heart disease (short of mechanical revascularization) are often underutilized. Unfortunately, the relevance of evidence-based strategies to these situations is often limited because most clinical studies exclude such patients.
A TIA followed by a STEMI should raise concerns about brain–heart syndromes, such as embolic conditions (endocarditis, atrial fibrillation, heart failure, myxomas) and aortic syndromes (dissection, aortic plaque, vasculitis). Pre-intervention imaging is crucial in such cases because specific brain–heart diagnoses are difficult to make purely on the basis of clinical acumen.
In this particular case, an initial delay in performing coronary angiography would seem appropriate until the neurologic issues were comfortably resolved. However, the narrative does not make clear why resolution took 48 hours. Was the STEMI aborted with medical therapy? A small but significant proportion of infarcts can be aborted with aggressive medical management short of mechanical reperfusion. Although this was presumably an anterior MI, was it a “high-risk” situation? Clinical tools (e.g., the STEMI TIMI risk score) can be used to help determine the level of risk. Coronary angiography and PCI can be performed in a patient, even with a serious nosebleed (particularly if the STEMI is a high-risk one). It is not clear how the nosebleed was investigated or addressed, but being unable to control this type of bleeding is unusual.
Given the presence of both bleeding and thrombosis (and the possible need for subsequent warfarin anticoagulation), a bare-metal stent might have been a reasonable choice to avoid the need for prolonged dual antiplatelet therapy. If the vessel was quite large and the diseased segment relatively short, the risk for restenosis with a bare-metal stent might have been acceptable despite the patient’s diabetes.
With a new thrombosis, systemic anticoagulation needs to be strongly considered. However, this man has several risk factors for bleeding (older age, acute coronary syndrome, diabetes, renal insufficiency, dual antiplatelet therapy), and the use of “triple therapy” will undoubtedly be complicated by bleeding. Although some concern about hypercoagulability may be warranted without bridging antithrombin therapy to warfarin, one can make a case for initiating warfarin without the bridge. Use of a retrievable inferior vena cava filter as adjuvant therapy could even be considered.
This case was submitted by a member of the CardioExchange online community. If you have an interesting case for the community to discuss, submit it to our physician-editors.